MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NONRIM SPEED PIN 110 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. NONRIM SPEED PIN 110 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74013401
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/04/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a bilateral tkr using cori robotics, when the first side of the bilateral (right) was completed and all tracker pins removed before proceeding to the left knee.It was noticed that the tip of one (1) nonrim speed pin 110 sterile was missing (about 4mm of the tip).At the end of the case before final closure of the skin, x-ray (i/i) was brought in to check the right tibia to see if the tip of the pin was left in the bone.The images confirmed the tip of the pin was still embedded in the posterior tibial cortex.The pin tip was left in situ and the surgery completed, after a non-significant delay.No post operative symptoms or discomfort have been reported.
 
Additional Manufacturer Narrative
Internal compalint reference (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the tip of the device broke off.This piece was not returned.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that this case reports that the 4mm tip of the nonrim speed pin broke during the procedure and was left in the embedded in the posterior tibial cortex.It was communicated via e-mail that x-ray images confirmed the reported and although requested, the images were not provided for review.Based on the information provided no clinical factors were found which would have contributed to the reported events.The nonrim speed pin is made of 431 ss per astm a-276.The pin is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond the reported device breakage and retained foreign body could not be definitively determined.Micro-motion or movement is unlikely as it was reported that the pin was left embedded in the cortex.There is potential risk for tissue inflammation and/or pain.No further clinical/medical assessment is warranted at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NONRIM SPEED PIN 110 STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18031672
Report Number1020279-2023-02092
Device Sequence Number6962362
Product Code HSX
UDI-Device Identifier00885556071502
UDI-Public00885556071502
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74013401
Device Lot Number22FNX0024
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2023
Supplement Date Received by Manufacturer11/29/2023
Initial Report FDA Received Date10/30/2023
Supplement Report FDA Received Date12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown